Alert archive / Virginia / Red Flag Warnings in 2010
Red Flag Warning 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this red flag warning at Apr 16, 2010, 1:04 PM EDT for 23 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia; 5 counties in North Carolina. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2010, 1:04 PM EDT (17:04 UTC)
- Expired
- Apr 16, 2010, 8:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Blacksburg, VA
All 31 counties
Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 26 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1318 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
520 WWUS81 KRNK 161704 RFWRNK URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 104 PM EDT FRI APR 16 2010 ...LOW HUMIDITY LEVELS AND STRONG WEST WINDS WILL CAUSE RED FLAG CONDITIONS THROUGH EARLY THIS EVENING... .STRONG DOWNSLOPING WEST WINDS AHEAD OF AN APPROACHING COLD FRONT WILL COMBINE WITH VERY WARM TEMPERATURES TO CREATE DANGEROUS FIRE CONDITIONS THROUGH LATER TODAY. RELATIVE HUMIDITY LEVELS WILL DROP TO BELOW 20 PERCENT IN MANY LOCATIONS WITH SUSTAINED WEST WINDS AT 15 TO 25 MPH WITH GUSTS TO 30 MPH. VAZ007-009>020-022>024-032>035-WVZ042>045-170000- /O.NEW.KRNK.FW.W.0003.100416T1704Z-100417T0000Z/ TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE- GREENBRIER- 104 PM EDT FRI APR 16 2010 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. RELATIVE HUMIDITY VALUES BETWEEN 15 AND 20 PERCENT CAN BE EXPECTED THIS AFTERNOON. THIS IN CONJUNCTION WITH STRONG WESTERLY WINDS AND DRY FUELS WILL LEAD TO HIGH FIRE DANGER INTO EARLY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
2 follow-up statements
392 WWUS81 KRNK 161755 AAA RFWRNK URGENT - FIRE WEATHER MESSAGE...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 155 PM EDT FRI APR 16 2010 ...LOW HUMIDITY LEVELS AND STRONG WEST WINDS WILL CAUSE RED FLAG CONDITIONS THROUGH EARLY THIS EVENING... .STRONG DOWNSLOPING WEST WINDS AHEAD OF AN APPROACHING COLD FRONT WILL COMBINE WITH VERY WARM TEMPERATURES TO CREATE DANGEROUS FIRE CONDITIONS THROUGH LATER TODAY. RELATIVE HUMIDITY LEVELS WILL DROP TO BELOW 20 PERCENT IN MANY LOCATIONS WITH SUSTAINED WEST WINDS AT 15 TO 25 MPH WITH GUSTS TO 30 MPH. NCZ001>003-018-019-170000- /O.EXA.KRNK.FW.W.0003.000000T0000Z-100417T0000Z/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES- 155 PM EDT FRI APR 16 2010 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. RELATIVE HUMIDITY VALUES BETWEEN 15 AND 20 PERCENT CAN BE EXPECTED THIS AFTERNOON. THIS IN CONJUNCTION WITH STRONG WESTERLY WINDS AND DRY FUELS WILL LEAD TO HIGH FIRE DANGER INTO EARLY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ VAZ007-009>020-022>024-032>035-WVZ042>045-170000- /O.CON.KRNK.FW.W.0003.000000T0000Z-100417T0000Z/ TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE- GREENBRIER- 155 PM EDT FRI APR 16 2010 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING. RELATIVE HUMIDITY VALUES BETWEEN 15 AND 20 PERCENT CAN BE EXPECTED THIS AFTERNOON. THIS IN CONJUNCTION WITH STRONG WESTERLY WINDS AND DRY FUELS WILL LEAD TO HIGH FIRE DANGER INTO EARLY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
613 WWUS81 KRNK 170000 RFWRNK URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 800 PM EDT FRI APR 16 2010 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045- 170100- /O.EXP.KRNK.FW.W.0003.000000T0000Z-100417T0000Z/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 800 PM EDT FRI APR 16 2010 ...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING. WEST WINDS WILL WEAKEN THIS EVENING. HUMIDITIES ARE EXPECTED TO RECOVER INTO THE 60S AND 70S OVERNIGHT. THERE COULD SOME SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE MOUNTAINS THIS EVENING ALONG THE FRONT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Apr 16, 9:54 AM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, Apr 16, 9:54 AM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 954 AM EDT FRI APR 16 2010 .SYNOPSIS... HIGH PRESSURE WILL BE CENTERED OVER THE SOUTHEAST UNITED STATES TODAY WHILE A COLD FRONT MOVES SOUTHEAST FROM THE GREAT LAKES INTO THE OHIO VALLEY. THE COLD FRONT WILL PASS THROUGH THE MID ATLANTIC REGION TONIGHT...FOLLOWED BY COOL HIGH PRESSURE FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... MADE A FEW TWEAKS TO REFLECT A VERY RAPID TEMPERATURE RISE THIS MORNING AS SHALLOW INVERSION LAYER IS QUICKLY BROKEN. DEW POINTS ACROSS MOST OF THE BLACKSBURG FORECAST AREA ALSO HAD TO BE ADJUSTED UPWARDS FROM THAT FORECASTED EARLIER FOR THE SAME TIME FRAME. HOWEVER...MESONET SITES ACROSS THEN HIGHER ELEVATIONS STILL SHOWING DEW POINTS IN THE UPPER 30S TO LOWER 40S...AND AS SURFACE HEATING AND MOMENTUM TRANSFER INCREASES...EXPECT THIS DRIER AIR TO MIX BACK DOWN TO SURFACE...RESULTING IN ANOTHER DAY OF LOW RELATIVE HUMIDITIES. SEE FIRE WEATHER SECTION FOR EXPECTED IMPACT. OTHERWISE...NO CHANGES MADE TO GRIDS FOR THE REST OF THE DAY. PREVIOUS DISCUSSION... UNSEASONABLY WARM WEATHER EXPECTED TODAY AS WARM WESTERLY FLOW INCREASES AHEAD OF APPROACHING OHIO VALLEY COLD FRONT...85H TEMPS AROUND +16 DEG C. ADIABATIC WARMING AND DRYING WILL TAKE PLACE ALONG AND EAST OF THE BLUE RIDGE...FURTHER INCREASING THE SENSIBLE HEATING AND RESULTING IN A VERY WARM DRY AFTERNOON. THERE IS AN ISOLATED RISK OF THUNDERSTORMS DURING THE AFTERNOON OVER THE MOUNTAINS...BUT CONFIDENCE OF ANY PCPN IS LOW UNTIL THE ARRIVAL OF THE COLD FRONT TONIGHT. WESTERLY WINDS WILL GRADUALLY INCREASE IN SPEED TODAY. THIS WILL RESULT IN EXCELLENT DRYING CONDITIONS EAST OF THE BLUE RIDGE. ANTICIPATING RH MINS BETWEEN 20-30 PERCENT THIS AFTERNOON. STAYED CLOSE TO THE WARMER GUIDANCE FOR HIGH TEMPERATURES...AT LEAST 15 DEGREES ABOVE NORMAL. THE COMBINATION OF THE VERY WARM TEMPS...LOW RH...AND INCREASING WIND POSE A SIGNIFICANT THREAT TO WILDFIRE INTERESTS. SEE OUR FIRE WEATHER DISCUSSION FOR DETAILS ON THE ENHANCED FIRE THREAT. THE COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA TONIGHT...REACHING INTERSTATE 64 AROUND MIDNIGHT...THEN SOUTH TO ALONG THE VA/NC BORDER BY DAYBREAK SATURDAY. AS THE FRONT APPROACHES AND PASSES THROUGH THE AREA LOOK FOR AN INCREASE IN CLOUDINESS WITH THREAT FOR SHOWERS AND THUNDERSTORMS. PER THE CONTINUATION OF THE STRONG WESTERLY FLOW AHEAD OF THE FRONT...LOW LEVEL CONVERGENCE WILL BE MAINLY LIMITED TO THE FRONTAL BOUNDARY AND THEN PRIMARILY IN THE MOUNTAINS. THE RESULTANT DOWNSLOPE FLOW ON THE EAST SIDE OF THE MOUNTAINS WILL LIKELY LIMIT THE EASTERN EXTENT OF THE SHOWER ACTIVITY...THE SHOWERS DISSIPATING AS THEY PASS OVER THE MOUNTAINS. UP TO A QUARTER INCH OF QPF IS POSSIBLE OVER WV...THE MODELS CURTAILING THIS NUMBER TO NEAR NOTHING ALONG AND EAST OF THE BLUE RIDGE. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... COLDER WEATHER HEADING OUR WAY FOR THE WEEKEND. THE COLD FRONT WILL CONTINUE ITS MARCH EAST SATURDAY. KEPT THE LIGHT POPS IN THE WEST SATURDAY MORNING...AS WEAKENING SHOWERS MAY BE LINGERING MAINLY IN THE NW NC MTNS. IT WILL BECOME WINDY SATURDAY MORNING WITH 6 HR PRESSURE RISES AROUND 5 MILLIBARS BEHIND THE FRONT INDICATING FAIRLY STRONG SUBSIDENCE...AND A LOW LEVEL JET OF 40 KNOTS. A WIND ADVISORY MAY BE NEEDED FOR THE HIGHER ELEVATIONS ALONG THE BLUE RIDGE...BUT AT THIS TIME COVERAGE APPEARS LIMITED. HIGH TEMPERATURES SATURDAY WILL BE CHALLENGE...AS THE COLD ADVECTION JUST GETS GOING ACROSS NW NC AND SOUTHSIDE VA DURING THE MORNING...AND THERE WILL BE A WARM START. PLAYED HIGHS SATURDAY FROM THE LOWER 50S IN THE NORTHWEST TO THE LOWER 70S IN SOUTHSIDE. UPPER LOW MOVES SLOWLY ACROSS THE GREAT LAKES AND INTO NEW ENGLAND SATURDAY NIGHT AND SUNDAY...AND MODELS HAVE A STRONG WAVE ROTATING AROUND THE UPPER LOW AND MOVG THRU THE CENTRAL APPLNS LATE SATURDAY NIGHT AND SUNDAY. THIS MAY GENERATE SOME SHOWERS IN UPSLOPE AREAS OF THE MTNS. IT MAY BE COLD ENOUGH FOR A SNOW SHOWER/SNOW FLURRIES SUNDAY MORNING IN THE NORTHWEST. WITH COLD AIR MOVING IN LATE SATURDAY NIGHT INTO SUNDAY...THERE IS A THREAT OF SOME FREEZING TEMPERATURES IN THE HIGH ELEVATIONS OF THE MTNS. WILL HIGHLIGHT THIS POTENTIAL IN THE HWO. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE LONG TERM WEATHER PATTERN FOR SUNDAY NIGHT THROUGH THURSDAY CONTINUES TO LOOK DRY....WITH A COOL START SUNDAY NIGHT...THEN A GRADUAL WARMING TREND TO NEAR NORMAL TEMPERATURES BY THURSDAY. A DEEP CLOSED UPPER LOW PRESSURE SYSTEM ALONG THE NEW ENGLAND COAST SUNDAY NIGHT WILL ONLY GRADUALLY MOVE EASTWARD AND FURTHER OFF SHORE. THIS WILL KEEP A STRONG CANADIAN SFC HIGH PRESSURE RIDGING SOUTHWARD INTO THE EASTERN U.S. THERE MAY STILL BE SOME UPSLOPE CLOUDS...POSSIBLY LIGHT PRECIPITATION...IN THE MTNS SUNDAY NIGHT WITH CONTINUED STRONG COLD ADVECTION. WINDS WILL BE UP...SO FROST IS NOT EXPECTED...BUT SFC TEMPS IN THE MTNS WILL LIKELY BE AROUND FREEZING SUNDAY NIGHT- ESPECIALLY THE HIGHER ELEVATIONS. BEGINNING MONDAY...LOOKS LIKE A DRY AIR MASS OVER THE AREA...AND LARGE SCALE SUBSIDENCE FOR THE AREA INTO WEDNESDAY. MONDAY NIGHT WILL BE A BETTER RADIATIONAL COOLING NIGHT...AND THERE WILL BE SOME THREAT OF FROST EARLY TUESDAY MORNING...EVEN IN THE PIEDMONT AREAS. THERE ARE WEAK WAVES IN THE NW FLOW ALOFT TUESDAY AND WEDNESDAY...BUT THE AIR MASS LOOKS TOO DRY FOR THESE TO PRODUCE ANY PRECIPITATION. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... ASIDE FROM A THIN LAYER OF MOISTURE NEAR 120KFT WHICH MAY RESULT IN SOME PATCHY ACCAS THIS MORNING...SKIES TODAY SHOULD BE MOSTLY CLEAR. WESTERLY WINDS ARE ON THE INCREASE HOWEVER. THIS WILL LIKELY RESULT IN SOME MOUNTAIN WAVE TURBULENCE PER CROSS BARRIER FLOW. AS WE PROGRESS THROUGH THE DAY...PRIMARILY AFTER 18 UTC...HIGH BASED CU WILL DEVELOP...BASES AOA 7KFT. THIS LAYER OF MOISTURE WILL INCREASE AS A COLD FRONT APPROACHES FROM THE OHIO VALLEY LATE IN THE AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE AHEAD OF THE FRONT ACROSS WV...POTENTIALLY IMPACTING KLWB AND KBLF TOWARD 00UTC. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND ALONG THE COLD FRONT...CROSSING KLWB/KBLF AROUND 06 UTC... KROA AND KLYH AROUND 09Z...AND KDAN TOWARD 12UTC SATURDAY. THE SHOWER ACTIVITY IS FORECAST TO WEAKEN AND DISSIPATE AS THE FRONT ENTERS THE CWA AFTER 06 UTC...SO NOT VERY CONFIDENT THAT ACTIVITY WILL REACH THE EASTERN TERMINALS...KROA/KLY/KDAN. HIGHER CONFIDENCE EXISTS FOR AT LEAST SOMETHING MEASURABLE IN THE MOUNTAINS...RESULTING IN A PERIOD OF MVFR CONDITIONS AT KLWB AND KBLF TOWARD THE END OF THE TAF PD. BREEZY CONDITIONS WILL EXIST AHEAD AND BEHIND THE FRONT. WEST WINDS OF 15 KTS WITH GUSTS TO 25 KTS ARE POSSIBLE AHEAD OF THE FRONT THIS AFTERNOON AND EVENING...THEN SHIFT TO THE NORTHWEST AND INCREAST TO NEAR 20KTS WITH GUSTS TO 30 KTS BEHIND THE FRONT. AN ELEVATED WIND CONCERN WILL EXIST THROUGHOUT THE DAY SATURDAY. MUCH COOLER BUT DRY CONDITIONS ARE ANTICIPATED FOR SATURDAY NIGHT AND INTO THE FIRST PART OF NEXT WEEK. THERE IS A MODEST CHANCE THAT MVFR CIGS COULD REDEVELOP IN THE MOUNTAINS ON SUNDAY AS SHALLOW COOL MOIST AIR ADVECTS SOUTH FROM THE GREAT LAKES REGION. && .FIRE WEATHER... AFTER CONSULTING WITH ADJACENT NWS OFFICES AND USFS OFFICIALS... HAVE DECIDED TO MAINTAIN SPECIAL WEATHER STATEMENT TO CALL ATTENTION TO ENHANCED FIRE DANGER THREAT...BUT NOT POST RED FLAG WATCH OR WARNING AT THIS TIME SINCE ALL CRITERIA ARE NOT EXPECTED TO BE SATISFIED. HOWEVER...THIS WILL BE THE BIGGEST WEATHER THREAT TODAY...AND THE NEED FOR SUCH A POSTING WILL BE CAREFULLY ASSESSED AS THE DAY PROGRESSES. PREVIOUS DISCUSSION... FOR TODAY...A STRONG COLD FRONT WILL MOVE ACROSS THE OHIO VALLEY. WEST WINDS WILL INCREASE ACROSS THE ENTIRE MID-ATLANTIC REGION IN RESPONSE TO THIS APPROACHING FRONT. LOW RH VALUES OF 20-30 PERCENT ARE LIKELY TO DEVELOP IN THE AFTERNOON OVER MUCH OF THE AREA COMBINED WITH VERY WARM UNSEASONAL TEMPERATURES IN THE UPPER 70S TO MID 80S. SUSTAINED SURFACE WINDS WILL BE INCREASING TO 10-20 MPH RANGE WITH GUSTS OF 25 TO 30 MPH. THE HIGHER END OF THESE WINDS WILL BE IN THE MTNS. PREDICTED 10 HOUR FUEL MOISTURES OF 6 TO 8 PERCENT...AND 1 HOUR FUELS NEAR 4 PERCENT ARE EXPECTED AREAWIDE...THE SOUTH FACING SLOPES HAVING THE HIGHEST PROBABILITY OF IGNITION. BEHAVE SUGGESTS A PIG OF 77 PERCENT PER NO EXPOSURE AND AN AIR TEMP OF 85 AND FINE DEAD OF 4 PERCENT. THE VERY HIGH FIRE DANGER COUPLED WITH THE ANTICIPATED WEATHER FOR TODAY HAS HAS PROMPTED THE NC FORESTRY MANAGERS TO REQUEST A FIRE DANGER STATEMENT FOR INCREASED FIRE BEHAVIOR TODAY AND AGAIN FOR SATURDAY. HAVE ALSO INCLUDED THE REMAINDER OF THE CWA IN THIS STATEMENT PER UNIFORMITY FUEL DRYNESS ACROSS THE AREA AND THE ANTICIPATED WEATHER CONDITIONS WHICH WILL AFFECT OUR NORTHERN CWA JUST AS MUCH AS THE SOUTH TODAY. WETTING SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE MOUNTAINS TONIGHT...BUT THESE SHOWERS ARE EXPECTED TO DRY UP AS THEY MOVE EAST PROVIDING LITTLE WETTING TO AREAS EAST OF THE BLUE RIDGE. A WIND SHIFT WILL TAKE PLACE WITH THE FRONT TONIGHT...SHIFTING FROM WEST TO NORTHWEST. WIND SPEEDS BEHIND THE FRONT WILL REMAIN GUSTY THROUGH THE DAY SATURDAY. THERE WILL BE A NOTABLE LOWERING OF TEMPERATURE...BUT IT WILL REMAIN DRY THROUGH SUNDAY. && .CLIMATE... RECORD HIGHS FOR 4/16 ROANOKE...90 (2002) LYNCHBURG...91 (2002) DANVILLE...92 (2002) BLACKSBURG...81 (1994) BLUEFIELD...81 (2002) && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...PM/WERT SHORT TERM...KK LONG TERM...JJ AVIATION...PM FIRE WEATHER...PM/WERT CLIMATE...
Hazardous weather outlook, Apr 16, 6:45 AM EDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 645 AM EDT FRI APR 16 2010 NCZ001>006-018>020-VAZ014>017-022>024-032>035-043>047-058-059-171045- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 645 AM EDT FRI APR 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. WARM TEMPERATURES...DRY AND BREEZY CONDITIONS WILL ENHANCE THREAT FOR THE SPREAD OF WILDFIRES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DRY AND BREEZY CONDITIONS WILL PERSIST SATURDAY...ENHANCING THREAT FOR RAPID SPREAD OF WILDFIRES. LOW TEMPERATURES IN THE 30S MAY PROMOTE THE FORMATION OF FROST SUNDAY NIGHT AND AGAIN MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009>013-018>020-WVZ042>045-171045- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-CRAIG-ALLEGHANY VA-BATH- MERCER-SUMMERS-MONROE-GREENBRIER- 645 AM EDT FRI APR 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. WARM TEMPERATURES...DRY AND BREEZY CONDITIONS WILL ENHANCE THREAT FOR THE SPREAD OF WILDFIRES THIS AFTERNOON. ISOLATED THUNDERSTORMS WITH STRONG GUSTY WINDS ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. DEPENDING ON THE AMOUNT OF RAIN RECEIVED EARLY SATURDAY MORNING...POTENTIAL FOR RAPID SPREAD OF WILDFIRE MAY CONTINUE DUE TO THE DRY BREEZY CONDITIONS. A FROST OR FREEZE IS POSSIBLE SUNDAY NIGHT AND AGAIN MONDAY NIGHT. LOW TEMPERATURES BOTH NIGHTS MAY DIP TO 30 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 16, 9:35 AM EDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 935 AM EDT FRI APR 16 2010 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-162200- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS- MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON... HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON... BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...AMHERST... MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON... KEYSVILLE...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 935 AM EDT FRI APR 16 2010 ...ENHANCED THREAT FOR THE SPREAD OF WILDFIRES THIS AFTERNOON... WESTERLY WINDS WILL INCREASE AHEAD OF A COLD FRONT THIS AFTERNOON... COINCIDING WITH UNSEASONABLY WARM TEMPERATURES AND LOW RELATIVE HUMIDITY. SUSTAINED WINDS FROM THE WEST OF 10 TO 15 MPH WITH GUSTS TO 25 MPH ARE LIKELY DURING THE TIME OF PEAK HEATING THIS AFTERNOON...WITH THE RELATIVE HUMIDITY FALLING TO BETWEEN 20 AND 30 PERCENT. THE COMBINATION OF WARM...DRY...AND BREEZY CONDITIONS WILL HEIGHTEN THE RISK OF RAPID FIRE SPREAD...PARTICULARLY WITH FINE FUELS SUCH AS DEAD LEAVES...GRASSES...AND TREE DEBRIS WHICH HAVE HAD AN OPPORTUNITY TO DRY DUE TO LACK OF RAINFALL OVER THE LAST WEEK. THE FIRE DANGER IS CONSIDERED TO BE HIGH TO VERY HIGH...AND A FIRE IGNITION UNDER THE EXPECTED WEATHER CONDITIONS COULD RESULT IN RAPID FIRE GROWTH. BREEZY AND DRY WEATHER CONDITIONS ARE EXPECTED ONCE AGAIN ON SATURDAY...ESPECIALLY ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE. TEMPERATURES ON SATURDAY WILL BE A LITTLE COOLER...BUT WITH ONLY SPOTTY AND LIGHT RAINFALL EXPECTED WITH THE PASSAGE OF THE COLD FRONT TONIGHT...THE POTENTIAL FOR RAPID FIRE SPREAD WILL AGAIN BE HIGH ON SATURDAY DUE TO STRONG POST FRONTAL WINDS...LOW HUMIDITY...AND HIGH FIRE DANGER. PLEASE EXERCISE CAUTION WHEN HANDLING ANY POTENTIAL IGNITION SOURCE...INCLUDING MACHINERY...CIGARETTES...AND MATCHES. BE SURE TO PROPERLY DISCARD ALL SMOKING MATERIALS. OPEN BURNING OF ANY TYPE IS CONSIDERED VERY HAZARDOUS THIS TIME OF YEAR. ACCIDENTAL ESCAPED DEBRIS BURNS ARE THE NUMBER ONE CAUSE OF WILDFIRES. PM/WERT
Nearby
Red Flag Warnings in Virginia, 2010Red Flag Warnings in North Carolina, 2010Red Flag Warnings in West Virginia, 2010Every red flag warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.